Tuesday, January 2, 2018

Gaunt Cancer Guy Vs Puffy Steroid Man

Longtime readers of this blog are well acquainted with my recurring character, Gaunt Cancer Guy. I refer to him often. Mostly, I say I don't want to be him. Longtime readers also know that I struggled with weight loss during treatment. I had to see a nutritionist to correct the problem twice.

I've always been naturally thin. It's always been much easier for me to lose weight than to gain it. I have a high metabolism. So my struggle, until recently, has been to stay at my optimum weight, and not let it drop too much. But since I began hospice care, I've started to have the opposite problem, because of this steroid they've got me on for energy. Dexamethason, or Dex for short. It's making me gain weight. As of today, I'm seven pounds over where I like to be. I'm all puffy. Gaunt Cancer Guy has given way to Puffy Steroid Man. Reminds me of a King Crimson song.

I like to wear thermal shirts this time of year, but most of my thermals are too tight now. They show my muffin top. So I'm wearing sweatshirts instead. I hate it.

I can hear you snickering. "We should all be so puffy!" one of my friends said recently. But I like to be thin enough to fit into this suit.

Not that I'll ever wear it again. But I want to be able to fit into it. Every woman out there knows what I'm talking about. This is what two years of hormone treatment has done to me. Made me start worrying about fitting into clothes I'll never wear. Right now, I couldn't fasten those red pants.

I've never been an athlete. Never really bulked up. In fact, for most of my life, I've been this guy.

I thought if I ever took steroids, it would turn me into this guy.

Instead, steroids are turning me into this guy.

Rapid, unintentional weight loss was the first symptom I was expecting. Instead, I got nausea and fatigue. To give me energy to do the things I love, I take this steroid. Which makes me puffy, and apparently aggravates my nausea. But there is good news with regard to the nausea. We seem to have it under control. We added a drug called Omeprazole to it, which is often added to Dex to ease stomach upset from it. Once I started taking Omeprazole, my stomach settled down a bit.

But that wasn't enough. So we also added a new nausea medication called Metoclopram. These drugs have such catchy names. I take it two to three times a day. It keeps my nausea under control, unlike Ondansetron before it, and doesn't constipate me, which anti-nausea meds often do.

Apparently my nausea is acid-based. That's why I've had trouble drinking coffee. It's not the caffeine, it's the acid.  I had become convinced that my nausea was a symptom of bone metastasis. I'd heard that from other men with bone mets, that they also experience nausea. I know the nausea started before I started taking the steroid, but it's possible Dex is making it worse. That's probably why Omeprazole helps some.

But there is good news on the coffee front. I decided to try it again a few days before Christmas. I really wanted to have a cup of coffee on Christmas morning. It's part of our tradition. So I wanted to see if the new meds would allow me to do that. I tried it ahead of time so I wouldn't risk ruining Christmas by taking one sip of coffee. I'm happy to report that I drank about a cup and a half before it started to bother me. It showed me that I'm done being a daily coffee drinker, but it's nice to know I can have a cup once in a while if I really want one. So I had some coffee again Christmas morning. That was a good Christmas present.

We had our Care Conference with my hospice team recently. My wife, my nurse, my social worker, and two chaplains were there. We FaceTimed with the doctor. Many things were discussed, and one medication was added for me; Meclazine, for my occasional dizzy spells. I'll only take that in case I have another one of those. I sincerely hope I never do.

I can't believe I'm talking like this. I've always been very anti-pharmaceutical. I've always preferred natural remedies, and been suspicious of the for-profit heath care system in the U.S. I've always tended to judge people who seem to have a pill they take for everything, and then more pills to counteract the side effects of the first pills. That has always seemed like a trap to me. But it's not like I have to worry about getting addicted to drugs at this point. There isn't time for that. So my attitude has changed in this circumstance. If I had a normal life expectancy, There's no way I'd take all of these pills. But having said all of that, I'm happy to say I don't struggle with nausea like I did before. It's a great relief.

I'm actually doing really well now for a guy in his fourth month of hospice care. My balance, energy and sleep have all been better recently too. But I tell everyone who thinks I seem fine that if it wasn't for the medications I'm on now, I'd be one hurting puppy. I'd be nauseous and tired all the time. I'd have frequent balance issues that are dangerous for me. If you need a reminder of how I felt a few weeks ago, read Sick And Tired. I have no illusions that this balancing act will last a long time. It's a temporary reprieve. I'll take whatever I can get. Better living through chemistry.

But back to the problem at hand. My puffiness. Maybe I'll just wear sweat pants for a while. Elastic waistbands are the new skinny jeans.

I know I shouldn't worry about gaining weight at this point. It will provide a little cushion - pun intended - for when my weight begins to crash. And crash it will. I suppose I should load up while I can. More ice cream, please. I guess I'll just keep getting puffier for the time being. But not for long. Puffy Steroid Man may be winning right now, but Gaunt Cancer Guy will make a comeback. #waroncancer #bearingwitness

No comments:

Post a Comment